Sedatives Increase Suicide Risk Among Elderly

THURSDAY June 4, 2009 --Sedatives greatly increase the risk of suicide in the elderly, Swedish researchers say.

In their study, hypnotic medication also was linked with a greater likelihood of suicides in older people. "Sedative treatment was associated with an almost 14-fold increase of suicide risk in the crude analysis and remained an independent risk factor for suicide even after adjustment for the presence of mental disorders," wrote Anders Carlsten, of Gothenburg University. "Having a current prescription for a hypnotic was associated with a fourfold increase in suicide risk in the adjusted model."

The drugs may increase suicide risk in the elderly by triggering aggressive or impulsive behavior, or by providing the means to take an overdose, the researchers said. It's also possible that sedatives may merely be markers for other factors related to suicide, such as sleep disturbance, lack of a social network, interpersonal problems, alcohol abuse and physical disability.

"Persons with these problems might be more likely to seek health care and perhaps more likely to receive prescriptions for psychotropic drugs. However, given the extremely high prescription rates for these drugs, a careful evaluation of the suicide risk should always precede prescribing a sedative or hypnotic to an elderly individual," Carlsten said.

The study appears in the current issue of BMC Geriatrics.

More information

The U.S. National Institute of Mental Health has more about older adults and suicide.

Posted: June 2009


View comments

Hide
(web2)